California, 2004

Wildfire in California, September 22, 2004

September 22, 2004 · NWS SGX · 1 event in 1 county or zone

A fire near Rattlesnake Canyon at Camp Pendleton burned approximately 120 acres of brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A fire near Rattlesnake Canyon at Camp Pendleton burned approximately 120 acres of brush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 22, 1:00 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 22, 1:00 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED SEP 22 2004

.SYNOPSIS...LOCAL GUSTY WINDS WILL DECREASE THIS AFTERNOON AS HIGH
PRESSURE PRESSURE OVER THE GREAT BASIN WEAKENS. A WEAK OFFSHORE FLOW
WILL CONTINUE DURING THE MORNING THROUGH FRIDAY. THE MARINE LAYER IS
EXPECTED TO BEGIN TO REDEVELOP FRIDAY AND MOVE INTO THE COAST FRIDAY
NIGHT. HIGH TEMPERATURES IN MOST AREAS WILL DECREASE AFTER TODAY. A
WEAK TROUGH WILL MOVE OVER THE STATE LATE SUNDAY AND IT WILL REMAIN
OVER THE AREA THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LOCAL NORTHEAST WINDS THROUGH THIS EVENING WILL BECOME LIGHT
TONIGHT.  OFFSHORE GRADIENTS THIS AFTERNOON ARE ABOUT 3 MB LESS THAN
YESTERDAY. HIGH PRESSURE ALOFT REMAINS ABOUT THE SAME THROUGH SAT.
TEMPERATURES WILL BE COOLER MOST AREAS EXCEPT FOR THE LOWER DESERTS
AS THE OFFSHORE FLOW WEAKENS AND THE ONSHORE FLOW INCREASES. A WEAK
TROUGH WILL MOVE INTO THE STATE SUN AFTERNOON. AN UPPER LEVEL LOW IS
FORECAST TO DEVELOP MON AND REMAIN OVER SOCAL THRU THE MIDDLE OF
NEXT WEEK. THE WEEKEND LOOKS TO BE COOL WITH THE MARINE LAYER
REDEVELOPING FRI NIGHT. NIGHT AND MORNING LOW CLOUDS WILL MOVE
FARTHER INLAND SUN NIGHT AS THE TROUGH MOVES OVER THE AREA. NO
SIGNIFICANT WINDS FOR THE NEXT SEVERAL DAYS WITH LOCAL NORTHEAST
WINDS INLAND AND MOUNTAINS IN THE MORNINGS THROUGH FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING...SEE LAXRFWSGX.
HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

WHITLOW
Hazardous weather outlook, Sep 22, 1:00 PM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED SEP 22 2004

CAZ042-043-231300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
200 PM PDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE COASTAL ZONES OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT.

RED FLAG WARNING IN EFFECT UNTIL 8 PM FOR
ORANGE COUNTY COASTAL AREAS-

A LARGE SOUTH SWELL IS STILL IMPACTING THE COAST. THUS THE
RIP CURRENT POTENTIAL IS HIGH FOR
ORANGE COUNTY COASTAL AREAS...
SAN DIEGO COUNTY COASTAL AREAS...

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ048-050-055-056-057-058-231300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
200 PM PDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAINS AND VALLEYS IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT.

SURFACE HIGH PRESSURE OVER THE INTERIOR WILL CAUSE OFFSHORE FLOW
WITH LOCAL NORTHEAST WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES ALONG WITH WARM DAYS WEST OF THE MOUNTAINS. THIS WEATHER
PATTERN IS PRODUCING THE FOLLOWING HAZARDS...

RED FLAG WARNING IN EFFECT UNTIL 8 PM FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE CA-
SAN DIEGO COUNTY VALLEYS CA-
SANTA ANA MOUNTAINS AND FOOTHILLS CA-
SAN DIEGO COUNTY MOUNTAINS CA-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS-

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

POSSIBLE FIRE WEATHER HAZARD DUE TO LOW HUMIDITY AND LOCAL NORTHEAST
WINDS IN THE MORNING...THURSDAY.

WHITLOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, X W San Diego

When
September 22, 3:30 PM PST to 8:00 PM PST
Where
X W San Diego forecast zone
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423861.